Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Abdominal discomfort and gas in chest after taking increased dosage of Atenolol. Will side effects go away?

Jan 2013
User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2003
Answered : 1658 Questions
I have been taking Atenolol for 4 years 25 mg for Blood Pressure, My Doctor recently increased it to twice a day. I have been experiencing abdominal discomfort and what I describe as gas in my chest area. I contacted my Doctor and he told me to keep taking it, the side effects would go away??? Please Advise
Posted Sun, 30 Sep 2012 in Hypertension and Heart Disease
Answered by Dr. Mayank Bhargava 27 minutes later
Thanks for posting your query.
Atenolol is safe medicine and never associated with gastric upset.
Side effects of atenolol includes unexplained swelling or sudden weight gain, chest pain, dizziness, lightheadedness, or fainting spells, cold, tingling, or numbness in the hands or feet, worsening of asthma, worsening of heart failure, confusion, an irregular heartbeat (arrhythmia), signs of an allergic reaction, including unexplained rash, hives, itching, unexplained swelling, wheezing, or difficulty breathing or swallowing.
You should consult with physician or with your treating doctor and put your worries.
You should go for following investigations: complete blood count, thyroid profile, liver function test, ultrasound imaging.
You should also go for endoscopy for detail evaluation of gastric status.
You should also do dietary changes: avoid garlic and onion, tea, coffee, chocolates, oily and spicy food.
You should take only 200 ml milk in morning hours.
You should avoid keeping dough and boiled potatoes in freeze.
You should take proton pump inhibitors with prokinetics for rapid relief of your symptoms.
So it is unlikely that your symptoms are due to increase in dose of atenolol.
Put your query if you have.
Best regards,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor